Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Birmingham, AL

June 22, 2018Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2018, 6:43 PM CDT for Winston County, Alabama. It was in force for 19 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 6:43 PM CDT (23:43 UTC)
Expired
Jun 22, 2018, 7:02 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 116 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:44 PM CDTTSTM WND DMG2 Nnw Sardis, ALTIN ROLLED BACK ON A COUPLE OUTBUILDINGS AND CARPORT LIFTED AT TWO LOCATIONS ALONG COUNTY ROAD 85. POSSIBLE TORNADO.
Jun 22, 6:46 PM CDTTORNADO1 Nnw Sardis, ALTHE TORNADO BEGAN IN A WOODED AREA JUST EAST OF THE COUNTY ROAD 80 BRIDGE OVER ROCK CREEK AND CONTINUED ENE CROSSING CR 80 SEVERAL TIMES BEFORE CROSSING INTO CULLMAN CO. DAMAGE MAINLY CONSISTED OF DOWNED TREES AND LOSS OF TIN ROOFING MATERIAL FROM SEVERAL OUTB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS54 KBMX 222343
SVRBMX
ALC133-230015-
/O.NEW.KBMX.SV.W.0053.180622T2343Z-180623T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
643 PM CDT FRI JUN 22 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Winston County in northwestern Alabama...

* Until 715 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located over Sardis, or 12
  miles northeast of Arley, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Addison, Sardis, Inmanfield, Upshaw and Addison Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3419 8711 3422 8720 3430 8719 3430 8711
TIME...MOT...LOC 2343Z 281DEG 28KT 3425 8712 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

75
1 follow-up statement
224 
WWUS54 KBMX 230002
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
702 PM CDT FRI JUN 22 2018

ALC133-230012-
/O.CAN.KBMX.SV.W.0053.000000T0000Z-180623T0015Z/
Winston AL-
702 PM CDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINSTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3419 8711 3422 8720 3430 8719 3430 8711
TIME...MOT...LOC 0001Z 281DEG 28KT 3422 8694 

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 22, 3:02 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
302 PM CDT Fri Jun 22 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
This afternoon and early evening.

An upper level low remains to the north near the border of
Illinois and Indiana state line while an occluded low was analyzed
over eastern Illinois. A stationary front extended east of the
triple point across the Ohio River Valley and into West Virginia
and Virginia. A cold front extended from the triple point
southeast into Kentucky and stretched southwest into west
Tennessee and into central Arkansas.

Cloud cover has helped to limit destabilization in the lower
levels and this has kept the stronger storms more isolated. There
still remains potential for a few severe thunderstorms with
damaging wind being the primary risk. There remains a non zero
tornado threat but the risk remains minimal. Fast storm motions
from 30-40 mph is helping to reduce the risk of localized flooding
despite rain rates averaging from 1.00 to 1.50 inches per hour.

Deep layer unidirectional wind shear will continue to support
organized convection with higher longevity than typical summertime
convection. Storm-relative helicity values observed on the 12Z
sounding were supportive of some broad storm-scale rotation as has
been exhibited recently in storms that moved across Pickens and
into Tuscaloosa County. A brief tornado can not be entirely ruled
out, especially where storms interact with low-level boundaries
where low-level directional shear will be maximized.

An outflow boundary from convection last evening drifted south to
near the U.S. Highway 80 corridor this morning and this boundary
is now observed by radar lifting northeast and is acting as a
focus for shower and thunderstorm activity across our southwest
and south-central counties. Meanwhile, we expect ongoing activity
to continue to move generally east across central Alabama through
late afternoon.

05

.LONG TERM...
Saturday through Thursday.

The southern extent of moderate westerly flow at 500mb will reside
over North Alabama on Saturday along with a thermal gradient
associated with prior convection. Warm advection and lift near
this feature should continue to serve as a focus for showers and
storms with the highest chances across the North.

After Saturday, the 500mb pattern will become more typical of
summer, and the aforementioned thermal gradient should retreat
northward on Sunday as higher heights develop across the Deep
South. Convection should be isolated and limited to north of
Interstate 20. Rain chances may slowly increase for Monday through
Thursday as the ridge weakens.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Conditions will now begin to deteriorate across the area as
showers and storms begin to move into the area. Look for impacts
at TCL and within the hour and then EET, ASN, and ANB by 19 to
20Z. Look for the impacts to begin at MGM and TOI after 23Z.
Thunderstorms will not persists in a area for long so went with
generally only 2 to 3 hours with each tempo. Drier tonight with
low clouds developing after 8Z. Another MCS will move into the
area late morning, generally across the north, so added in
prob30 for the northern sites for TSRA after 16Z.

16

&&

.FIRE WEATHER...

Relatively high rain chances will continue through Saturday
especially across the northern half of the area. Patchy fog may
develop in the overnight and early morning hours where rainfall
occurs. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  71  92  71 /  50  60  20  20  30
Anniston    70  89  71  92  72 /  60  60  10  10  20
Birmingham  72  90  73  93  73 /  40  50  10  10  20
Tuscaloosa  72  93  74  94  74 /  40  40  10  10  10
Calera      72  90  73  92  73 /  50  40  10  10  10
Auburn      71  89  73  91  73 /  60  40  10  10  10
Montgomery  74  93  74  94  74 /  60  30  10  10  10
Troy        74  92  73  92  73 /  50  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 22, 4:38 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
438 AM CDT Fri Jun 22 2018

ALZ011>015-017>050-231245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
438 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a risk of severe storms this afternoon and evening across
all of Central Alabama. However, the favored area for severe storms
will be along the I-20 corridor with the main threat being damaging
straight line winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and this evening.

In the hours before

Local storm report, Jun 22, 5:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     4 NNE DADEVILLE         32.88N 85.73W
06/22/2018                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES DOWN ON DUDLEYVILLE ROAD AND MCKELVEY
            STREET.

&&

DAVIS
Special weather statement, Jun 22, 5:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT FRI JUN 22 2018

ALZ037-045-047-222315-
Lee AL-Tallapoosa AL-Macon AL-
544 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE...NORTHEASTERN
MACON AND SOUTHEASTERN TALLAPOOSA COUNTIES UNTIL 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tallapoosa City, or near Tallassee, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Waverly, Martin Dam, Liberty
City, Reeves Airport, Tallapoosa City, Loachapoka, Yates Dam, Roxana,
Reeltown and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 8548 3250 8589 3265 8589 3266 8591
      3269 8591 3273 8552
TIME...MOT...LOC 2244Z 266DEG 27KT 3261 8586

89^GSatterwhite
Local storm report, Jun 22, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     1 WSW UAB CAMPUS        33.50N 86.82W
06/22/2018                   JEFFERSON          AL   BROADCAST MEDIA

            A FEW TREES DOWN, AT LEAST ONE VEHICLE
            DAMAGED NEAR UAB CAMPUS IN BIRMINGHAM. TIME
            ESTIMATED BY RADAR.

&&

05
Special weather statement, Jun 22, 6:23 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
623 PM CDT FRI JUN 22 2018

ALZ045-047-048-230000-
Lee AL-Macon AL-Russell AL-
623 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEE...EASTERN MACON AND
NORTHWESTERN RUSSELL COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beauregard to near Davisville. Movement
was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Tuskegee, Hurtsboro, Uchee, Lake Tuskegee, Auburn
University, Tuskegee National Forest, Beauregard, Society Hill,
Griffen Mill, Ladonia, Warriorstand, Robert G. Pitts Airport, I 85
Rest Area, Creek Stand, Monterey Heights, Chewacla State Park, Marvyn
and Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 8505 3219 8541 3220 8543 3223 8544
      3223 8549 3240 8579 3264 8547
TIME...MOT...LOC 2323Z 295DEG 30KT 3256 8541 3236 8567

89^GSatterwhite
Local storm report, Jun 22, 6:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             DEXTER                  32.64N 86.15W
06/22/2018  E1.00 INCH       ELMORE             AL   EMERGENCY MNGR

            REPORTED ALONG DEXTER ROAD NEAR SANTUCK.

0500 PM     TSTM WND DMG     3 S PENTON              32.96N 85.46W
06/22/2018                   CHAMBERS           AL   911 CALL CENTER

            911 DISPATCH CENTER REPORTS MULTIPLE POWER
            LINES DOWN IN VARIOUS AREAS. TIME ESTIMATED
            BY RADAR.

0448 PM     TSTM WND DMG     2 E JACKSONS' GAP       32.89N 85.78W
06/22/2018                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE DOWN AT EAGLE CREEK ROAD AND CROUCH
            ROAD.

0448 PM     TSTM WND DMG     4 NNE DADEVILLE         32.88N 85.73W
06/22/2018                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES DOWN ON DUDLEYVILLE ROAD AND MCKELVEY
            STREET.

0341 PM     TSTM WND DMG     3 ESE YATES DAM         32.56N 85.85W
06/22/2018                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE DOWN ON ROADWAY AT GREENWOOD ROAD AND
            GAMMILS STORE ROAD. WIND ESTIMATED 40-50 MPH
            PER RADAR.

0336 PM     TSTM WND DMG     1 WSW UAB CAMPUS        33.50N 86.82W
06/22/2018                   JEFFERSON          AL   BROADCAST MEDIA

            A FEW TREES DOWN, AT LEAST ONE VEHICLE
            DAMAGED NEAR UAB CAMPUS IN BIRMINGHAM. TIME
            ESTIMATED BY RADAR.

0255 PM     TSTM WND DMG     2 S COLOMA              34.03N 85.62W
06/22/2018                   CHEROKEE           AL   EMERGENCY MNGR

            TREE AND POWERLINES BLOCKING ROAD AT HIGHWAY
            9 AND COUNTY ROAD 18. WINDS ESTIMATED 30-40
            MPH WITH 26 MPH MEASURED AT EOC.

0248 PM     TSTM WND DMG     3 W TENNALA             34.10N 85.73W
06/22/2018                   CHEROKEE           AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON RESIDENTIAL
            DRIVEWAYS. WINDS ESTIMATED 40-50 MPH PER
            RADAR. 26 MPH GUST MEASURED AT EOC.

1155 AM     TSTM WND DMG     VERNON                  33.76N 88.11W
06/22/2018                   LAMAR              AL   TRAINED SPOTTER

            SMALL GREENHOUSE OVERTURNED AND FEW BRANCHES
            REPORTED DOWN BY ESTIMATED 40-50 MPH WINDS.

&&
Special weather statement, Jun 22, 6:25 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
625 PM CDT FRI JUN 22 2018

ALZ014-230000-
Winston AL-
625 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL
700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brushy Lake, or 13 miles south of Moulton, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Addison, Brushy Lake, Sardis, Moreland, Inmanfield, Upshaw, Grayson,
Addison Municipal Airport and Addison Town Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3430 8711 3419 8711 3426 8737 3430 8737
TIME...MOT...LOC 2325Z 286DEG 21KT 3428 8727

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:12 AM CDTSpecial Weather StatementBMXLamar33 min
Jun 22, 11:40 AM CDTSpecial Weather StatementBMXLamar35 min
Jun 22, 12:43 PM CDTSpecial Weather StatementBMXWalker32 min
Jun 22, 1:14 PM CDTSpecial Weather StatementBMXPickens31 min
Jun 22, 1:40 PM CDTSpecial Weather StatementBMXFayette35 min
Jun 22, 2:06 PM CDTSpecial Weather StatementBMXSt. Clair24 min
Jun 22, 2:08 PM CDTSpecial Weather StatementBMXTuscaloosa37 min
Jun 22, 2:35 PM CDTSpecial Weather StatementBMXTuscaloosa25 min
Jun 22, 2:53 PM CDTSpecial Weather StatementBMXJefferson37 min
Jun 22, 3:03 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
Jun 22, 3:08 PM CDTSpecial Weather StatementBMXGreene, Hale52 min
Jun 22, 3:18 PM CDTSpecial Weather StatementBMXHale27 min
Jun 22, 3:59 PM CDTSpecial Weather StatementBMXLee31 min
Jun 22, 4:00 PM CDTSpecial Weather StatementBMXCoosa30 min
Jun 22, 4:28 PM CDTSpecial Weather StatementBMXElmore32 min
Jun 22, 4:31 PM CDTSpecial Weather StatementBMXPerry29 min
Jun 22, 4:32 PM CDTSpecial Weather StatementBMXChambers, Clay, Tallapoosa28 min
Jun 22, 4:46 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa44 min
Jun 22, 4:59 PM CDTSevere Thunderstorm WarningBMXElmore28 min
Jun 22, 5:03 PM CDTSpecial Weather StatementBMXShelby27 min
Jun 22, 5:15 PM CDTSpecial Weather StatementBMXRandolph30 min
Jun 22, 5:44 PM CDTSpecial Weather StatementBMXMacon31 min
Jun 22, 5:53 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa27 min
Jun 22, 6:23 PM CDTSpecial Weather StatementBMXMacon37 min
Jun 22, 6:25 PM CDTSpecial Weather StatementBMXWinston35 min
Jun 22, 6:48 PM CDTSpecial Weather StatementBMXLee27 min
Jun 22, 6:57 PM CDTSevere Thunderstorm WarningBMXLee, Russell14 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.